Alert archive / Wisconsin / Tornado Warnings in 2001
Tornado Warning 10, NWS Duluth, MN
NWS Duluth, MN issued this tornado warning at Jun 18, 2001, 8:39 PM CDT for Douglas County, Wisconsin; Pine County, Minnesota. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 18, 2001, 8:39 PM CDT (01:39 UTC)
- Expired
- Jun 18, 2001, 9:30 PM CDT
- In force
- 51 min
- Issued by
- NWS Duluth, MN
- Area
- Whole counties
Counties Pine County, MN, Douglas County, WI
The radar
The Duluth radar (KDLH), 61 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 9:25 PM CDT | Hail 0.75 | Solon Springs, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 3:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.7 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2360 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1718 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 13.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KDLH 190140 TORDLH MNC115-WIC031-190230- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DULUTH MN 839 PM CDT MON JUN 18 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * TORNADO WARNING FOR... SOUTHERN DOUGLAS COUNTY IN WISCONSIN NORTHEAST PINE COUNTY IN MINNESOTA * UNTIL 930 PM CDT * AT 839 PM CDT DOPPLER RADAR INDICATED A TORNADO 2 MILES SOUTHWEST OF BELDEN...OR ABOUT 31 MILES SOUTHWEST OF SUPERIOR...MOVING EAST AT 30 MPH. * THIS TORNADO WILL BE NEAR... KINGSDALE THROUGH 850 PM CDT MOOSE JUNCTION AROUND 850 PM CHAFFEY AROUND 855 PM SOLON SPRINGS AROUND 920 PM GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR! $$ MELDE LAT...LON 4638 9247 4620 9243 4626 9160 4650 9165
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jun 18, 2:30 PM CDT, 6 hours 9 minutes earlier.
Area forecast discussion, Jun 18, 2:30 PM CDT, 6 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 230 PM CDT MON JUN 18 2001 ALL MODELS INITIALIZED ESSENTIALLY THE SAME. ALTHO ALL WERE A LITTLE OFF ON THE LOCATION OF THE SFC LOW IN SODAK...MEAN LYR MSTR FIELDS WERE PRETTY ACCURATE. TRACK OF THE LOW TO THE NE ABOUT THE SAME ON EACH MODEL...WITH THE AVN SHOWING A SOMEWHAT DEEPER CENTRAL PRESSURE BY THE TIME THE LOW REACHES LK SUP. THIS DIFF SHOULD NOT AFFECT FCST MUCH AND WILL PRBLY USE A BLEND OF ETA AND AVN WHERE ANY DIFFS ARE SIG. MAIN ISSUE WILL BE CHANCES OF SVR THIS EVE WITH APPROACH OF S/WV. WILL NOT REPEAT SWODY1 REASONING...BUT AGREE THAT BEST CHC WILL BE S OF OUR CWA WHERE AMS WILL HAVE LONGER PD OF SFC HTG AND BTR CHC TO BREAK CAP. THIS IS ALSO THE AREA OF HIGHEST CAPE AND LOWEST LI VALUES THIS EVE. STILL CANNOT RULE OUT PSBLTY OF SVR OVR OUR SRN TIER WHERE LI/S ARE EXPECTED TO REACH -6 WITH CAPES UP TO 2000 J/KG...AND WILL INCLUDE THIS WORDING IN NEW ZFP. ST LYR OVR MUCH OF OUR CWA WILL RETARD SFC HTG AND HELP REINFORCE WFNT TO OUR S AS A FOCUS FOR CNVCTV DVLMT. BEYOND 1ST PD...SFC HIGH SHOULD BRING A RELATIVELY DRY PD...BUT WILL HAVE TO RETAIN AT A SLGT OR LOW CHC POP FOR TUE NGT/WED AS UPR TROF SWINGS ACRS RGN AND LI/S DIP AGN TO ABT -2. MODEL AGMT EXTENDS TO MOS PRODUCTS AS WELL...AND LOOKS RSNBL. CLD CVR TNGT WILL ACT AGAINST BRIEF PD OF CAA. GOOD WAA NEVER GETS STARTED...BUT FEWER CLDS ON TUE SHOULD HELP BOOST US BACK UP TO NEAR 70. .DLH...NONE. ERF
In the hours before
Special weather statement, Jun 18, 7:20 PM CDT, 1 hour 19 minutes before
MNZ033-190100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 720 PM CDT MON JUN 18 2001 ...SEVERE THUNDERSTORM WATCH DISCONTINUED FOR SOUTHERN CASS COUNTY... THE THREAT HAS MOVED EAST OF SOUTHERN CASS COUNTY. THEREFORE...THE SEVERE THUNDERSTORM WATCH HAS BEEN DISCONTINUED FOR THAT AREA. HOWEVER...THE WATCH REMAINS IN EFFECT FOR NORTHERN CASS AND CROW WING COUNTIES THROUGH 9 PM CDT. CS
Local storm report, Jun 18, 8:31 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH, MN
831 PM CDT MON JUN 18 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0820 PM 5 W SIREN WI TORNADO
06/18/01 BURNETT
KFMThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 7:20 PM CDT | Severe Thunderstorm Warning | DLH | Burnett | 40 min |
| Jun 18, 7:31 PM CDT | Tornado Warning | DLH | Burnett | 59 min |
| Jun 18, 8:24 PM CDT | Severe Thunderstorm Warning | DLH | Douglas | 66 min |
| Jun 18, 8:30 PM CDT | Tornado Warning | DLH | Burnett, Washburn | 60 min |
| Jun 18, 9:12 PM CDT | Tornado Warning | DLH | Sawyer | 63 min |
| Jun 18, 9:54 PM CDT | Severe Thunderstorm Warning | DLH | Sawyer, Washburn | 36 min |
| Jun 18, 10:08 PM CDT | Severe Thunderstorm Warning | DLH | Ashland, Iron | 52 min |
| Jun 18, 10:08 PM CDT | Tornado Warning | DLH | Price | 52 min |
| Jun 18, 10:16 PM CDT | Tornado Warning | DLH | Sawyer | 14 min |
| Jun 18, 10:28 PM CDT | Severe Thunderstorm Warning | DLH | Sawyer | 47 min |
| Jun 18, 11:30 PM CDT | Severe Thunderstorm Warning | DLH | Price, Sawyer | 60 min |
| Jun 18, 7:12 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Pine | 33 min |
Nearby
Tornado Warnings in Wisconsin, 2001Tornado Warnings in Minnesota, 2001Every tornado warning in 2001Tornadoes in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.